Vernon RCMP issue warning over street drugs

Officers have been dealing with two deaths and a series of other close calls since the end of December.

Vernon-North Okanagan RCMP are warning about an apparent batch of potent drugs on the street.

Officers have been dealing with two deaths and a series of other close calls since the end of December.

“We are very concerned about the number of drug overdoses our members have had to attend in the past week,” said RCMP spokesperson Gord Molendyk.

On Dec. 30, officers attended the sudden death of a 49-year-old man who was known to use drugs. It’s believe he died of asphyxiation, though the coroners service is still investigating.

On Jan. 2, a local man reportedly overdosed on heroin, but he survived.

“The report came in that he was not breathing,” said Molendyk. “He told officers that he thought he smoked heroin. He recovered at Vernon Jubilee Hospital.”

That same day, the detachment had a report of a man at one of the local shelters who said he felt he took a combination of drugs and heroin. He, too, was transported to VJH and is expected to recover.

On the evening of Jan. 2, officers took another man they believed to have used bad drugs to hospital.

A small amount of drugs were located on him at the time of the arrest. As of Sunday, he was still in no shape to be released from hospital but Molendyk said his condition was improving.

On Saturday, officers attended a sudden death which may have been a drug overdose.

A 29-year-old man was found dead in his bed with drug paraphernalia next to him. The coroners service is investigating.

On the same day, officers attended another reported overdose of heroin, this time a woman was found unresponsive at a local shelter.

She was taken to VJH for treatment.

“Our officers believe the drug was heroin mixed with fentanyl,” said Molendyk.

Fentanyl, according to drugs.com, is an opioid medication (and an opioid is sometimes called a narcotic).

Fentanyl is used as part of anesthesia to help prevent pain after surgery or other medical procedure.

“The Vernon North Okanagan RCMP want to warn those of our community that use illicit drugs to be very careful as it appears that there is a very potent or what is termed as a bad batch of drugs out there,” said Molendyk.

“With six reports that we are aware of in the past week, police are asking friends and family members of those who are known to do illicit drugs in our community to be very mindful and speak to them about this.

“Those who suffer addictions sometimes have a hard time to avoid them.”